Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Memphis, TN

April 8, 2020Clay County, Greene County, Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 8, 2020, 10:12 PM CDT for Clay County, Greene County, Mississippi County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 10:12 PM CDT (03:12 UTC)
Expired
Apr 8, 2020, 11:00 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Mississippi County, AR

The radar

The Memphis radar (KNQA), 92 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 4:24 PM CDTTornado WatchSPC7 hr
Apr 8, 7:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:28 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 6:28 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Apr 8 2020

.UPDATE...
Updated 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/

DISCUSSION...
It's been a very pleasant day so far with temperatures in the upper
70s. A few showers are developing over northern Mississippi, nothing
severe at this time but the area has a modest amount of instability,
steep mid-level lapse rates, and wind shear will support the
potential for hail. However, the main focus will be on the overnight
hours. A front will drop down from the north into the region,
instability and and shear ramp up just ahead of the front. Short
range models continue to support to a line of severe storms with
damaging winds and large hail, with a secondary threat of tornadoes
embedded within the line. Very steep mid-level lapse rates on the
order of 7 C/km will be favorable for large hail. Hailstones over 2
inches in diameter are possible initially as it moves through
eastern Arkansas and the Missouri Bootheel. Coverage of damaging
winds could increase as the storms organize into a line. Timing
continues to stay on track, with the line moving into eastern
Arkansas and the Missouri Bootheel by 8 PM then moving our of the
area by 4 AM. The line should move through quickly and by
completely out by sunrise.

Mainly clear skies and much cooler northwest winds are expected
Thursday and Thursday night. Highs Thursday will generally be in
the low to mid 60s. By Friday, a surface high pressure will begin
to build over the area, allowing for clear skies with temperatures
in the upper 50s to lower 60s.

A weak upper-level disturbance may drag some showers eastward into
southeast Missouri and southern Illinois Saturday morning before
completely drying up, but most of the area should remain dry
Saturday. Temperatures Saturday will generally be in the mid to
upper 60s.

Our next weather-maker will move into the area Saturday night into
Sunday night. The 12Z guidance is better agreement in lifting a
surface low through the Mid-South then northward. However, the ECMWF
still seems slower than other models in bringing this system
eastward. Severe weather is definitely a possibility if models
align properly. However, this will depend on how far the warm
sector advances into the region.

Guidance gets spotty after Sunday, with some guidance bringing PoPs
to the area Tuesday night through Wednesday in association with an
upper trough to our west. Have added a slight chance of PoPs, but
we will likely remain dry through this period.

Otherwise, temperatures will be below normal through the work week.
With low temperatures in the lower 40s throughout the week.

SGW

&&

.AVIATION...
/00Z TAFs/
Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through all sites starting around
03Z and eventually moving towards TUP around 06Z. Large hail
potential will be greatest around JBR, gradually decreasing as
storms move southeast to MEM and MKL and eventually TUP. As large
hail threat decreases, strong wind threat will increase.

Skies will clear up as the front passes, around 09Z at JBR and VFR
conditions will prevail through the rest of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 6:36 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
636 PM CDT Wed Apr 8 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-100145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
636 PM CDT Wed Apr 8 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight through early Thursday
morning across Northeast Arkansas, the Missouri Bootheel, and West
Tennessee. The primary threats include large hail and damaging
winds. Tornadoes and localized heavy rainfall will be secondary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across portions northeast
Mississippi Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 8, 9:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             COTTAGE GROVE           36.38N  88.48W
04/08/2020  E1.00 INCH       HENRY              TN   SOCIAL MEDIA

&&

ARS
Special weather statement, Apr 8, 9:30 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
930 PM CDT Wed Apr 8 2020

TNZ020-021-051-052-090300-
Carroll TN-Madison TN-Crockett TN-Gibson TN-
930 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northern Madison County in western Tennessee...
Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...

At 930 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Humboldt, moving
east at 40 mph.

People in southwestern Carroll...northern Madison...Crockett and
southern Gibson Counties should monitor this storm closely.

LAT...LON 3582 8855 3582 8858 3580 8860 3579 8860
      3579 8861 3573 8861 3559 8869 3580 8931
      3598 8919 3584 8854
TIME...MOT...LOC 0230Z 290DEG 35KT 3579 8896

MJ
Local storm report, Apr 8, 9:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
952 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             4 S RECTOR              36.21N  90.29W
04/08/2020  E1.00 INCH       CLAY               AR   SOCIAL MEDIA

&&

ARS
Local storm report, Apr 8, 9:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
955 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             4 N MARMADUKE           36.25N  90.39W
04/08/2020  E0.75 INCH       GREENE             AR   SOCIAL MEDIA

&&

ARS
Special weather statement, Apr 8, 10:02 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1002 PM CDT Wed Apr 8 2020

TNZ052>054-090345-
Henderson TN-Chester TN-Madison TN-
1002 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Northwestern Henderson County in western Tennessee...
North central Chester County in western Tennessee...
Central Madison County in western Tennessee...

At 1001 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Adair, or near
Jackson, moving east at 30 mph.

People in northwestern Henderson...north central Chester and central
Madison Counties should monitor this storm closely.

LAT...LON 3550 8858 3563 8899 3570 8898 3577 8891
      3576 8850
TIME...MOT...LOC 0301Z 286DEG 25KT 3567 8892

MJ
Special weather statement, Apr 8, 10:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
1005 PM CDT Wed Apr 8 2020

TNZ049-050-089-090345-
Tipton TN-Fayette TN-Haywood TN-
1005 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Southeastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Southwestern Haywood County in western Tennessee...

At 1005 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Arlington, or 15 miles south of Covington,
moving east at 40 mph.

People in southeastern Tipton...Fayette and southwestern Haywood
Counties should monitor this storm closely.

LAT...LON 3516 8920 3513 8964 3557 8963 3561 8918
TIME...MOT...LOC 0305Z 275DEG 34KT 3535 8961

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:46 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah44 min
Apr 8, 11:17 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah43 min
Apr 8, 11:34 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah41 min
Apr 8, 11:52 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Tishomingo38 min
Apr 9, 12:31 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo44 min
Apr 9, 3:15 AM CDTSpecial Weather StatementMEGLafayette, Panola, Yalobusha30 min
Apr 9, 3:50 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc40 min
Apr 8, 7:58 PM CDTSevere Thunderstorm WarningMEGBenton, Henry47 min
Apr 8, 8:19 PM CDTSpecial Weather StatementMEGWeakley41 min
Apr 8, 8:33 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale42 min
Apr 8, 8:37 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley38 min
Apr 8, 9:00 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton45 min
Apr 8, 9:04 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry41 min
Apr 8, 9:30 PM CDTSpecial Weather StatementMEGCrockett30 min
Apr 8, 9:36 PM CDTSevere Thunderstorm WarningMEGShelby39 min
Apr 8, 10:02 PM CDTSpecial Weather StatementMEGMadison43 min
Apr 8, 10:05 PM CDTSpecial Weather StatementMEGFayette, Haywood40 min
Apr 8, 10:17 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby28 min
Apr 8, 10:48 PM CDTSevere Thunderstorm WarningMEGLauderdale42 min
Apr 8, 10:54 PM CDTSevere Thunderstorm WarningMEGLauderdale51 min
Apr 8, 11:38 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton52 min
Apr 9, 12:08 AM CDTSpecial Weather StatementMEGHardeman, McNairy52 min
Apr 8, 7:06 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett39 min
Apr 8, 7:12 PM CDTSpecial Weather StatementMEGGreene33 min
Apr 8, 7:35 PM CDTTornado WarningMEGCraighead, Poinsett25 min
Apr 8, 7:39 PM CDTSevere Thunderstorm WarningMEGClay, Greene36 min
Apr 8, 7:53 PM CDTTornado Warning Tornado observedMEGCraighead, Poinsett52 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett48 min
Apr 8, 8:36 PM CDTTornado WarningMEGCrittenden, Cross, Poinsett26 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningMEGClay, Greene48 min
Apr 8, 9:55 PM CDTAreal Flood AdvisoryMEGClay, Greene3 hr
Apr 8, 10:37 PM CDTSpecial Weather StatementMEGMississippi23 min
Apr 8, 11:03 PM CDTAreal Flood AdvisoryMEGMississippi3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.